Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Miami, FL

April 30, 2003Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Apr 30, 2003, 9:58 AM EDT for Miami-Dade County, Florida. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 9:58 AM EDT (13:58 UTC)
Expired
Apr 30, 2003, 11:00 AM EDT
In force
62 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 45 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 2.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1244 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WUUS52 KMFL 301358
SVRMIA
FLC086-301500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
958 AM EDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 1100 AM EDT

* AT 958 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 14 MILES
  SOUTHWEST OF ROYAL PALM RANGER STATION...MOVING NORTHEAST AT 10
  MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 2526 8086 2510 8077 2524 8034 2548 8047

.END

RADER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 9:20 AM EDT, 38 minutes earlier.

Area forecast discussion, Apr 30, 9:20 AM EDT, 38 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI
920 AM EDT WED APR 30 2003

UPDATED MAINLY TO LOWER MAX TEMPS DUE TO CLOUD COVER AND RAIN.
THE HIGHEST MAXS WILL OCCUR OVER THE NORTH SECTIONS...BUT STILL
ONLY 80-83 DEGREES THIS AFTERNOON THROUGHOUT CWA AND THIS IS
EXPECTED TOWARD MID/LATE AFTERNOON WHERE WE MIGHT SEE SOME TEMPORARY
BREAKS IN PRECIP.
*************

SOME CHANCE FOR PATCHY DENSE FOG THIS MORNING WITH VERY LIGHT WIND
AND SMALL DEW POINT DEPRESSIONS...WILL HANDLE THAT AS IT OCCURS IF
IT OCCURS.

GENERAL ZONAL UPPER FLOW WILL CONTINUE ACROSS SOUTH FLORIDA FOR THE
NEXT FEW DAYS WITH RIPPLES...AND IT WILL BE THE RIPPLES THAT WILL
MAKE IT INTERESTING. MODEL RESOLUTION OF THE RIPPLES IS CRITICAL TO
AN ACCURATE AND TIMELY FORECAST BUT WE HAVE FEW UPPER AIR
OBSERVATIONS OVER THE GULF SO MODELS MAY OR MAY NOT HAVE THE RIGHT
SOLUTION. AT ANY RATE...WITH AN OLD FRONT STILL LYING ACROSS SOUTH
FLORIDA...PLENTY OF MOISTURE AVAILABLE...AND SUPPORTING UPPER
ATMOSPHERE DYNAMICS...THE NEXT COUPLE OF DAYS LOOK WET FOR SOUTH
FLORIDA.

RAPIDLY WARMING TOPS OF WHATS LEFT OF WHAT WAS AN IMPRESSIVE MID
GULF MCC IS MOVING OVER WESTERN CUBA. THE GFS AND ETA MODELS SHOW
THE VORT MAX ASSOCIATED WITH THIS FEATURE MOVING ACROSS THE STRAITS
AND WEAKENING AND ACTUALLY SHOWING NIVA ACROSS SOUTH FLORIDA THIS
MORNING BUT SOME WEAK PIVA THIS AFTERNOON WHICH SHOULD AID SEABREEZE
CONVECTION. WILL SHADE MAX TEMP FORECAST UP A DEGREE OR TWO IN
ANTICIPATION OF MORE MORNING SUNSHINE AND THE FACT THAT YESTERDAY WE
REACHED 90 AT SEVERAL SOUTH FLORIDA LOCATIONS BEFORE THE CONVECTION
STARTED.

AFTER THAT...BOTH MODELS LATCH ONTO A FEATURE THAT RIGHT NOW...2
AM...SHOULD BE EXITING THE NORTHEAST COAST OF MEXICO AND MOVING OVER
THE WESTERN GULF. INDEED THE WATER VAPOR LOOP DOES SHOW SOMETHING
THERE AT THE TIME OF THIS WRITING SO WILL ACCEPT THIS SCENARIO. THE
BEST VERTICAL MOTION APPEARS TO BE EARLY THURSDAY MORNING AND
FAVORING THE SOUTHWEST GULF COAST. THIS FAVORABLE SUPPORT CONTINUES
MOST OF THE DAY THURSDAY. THE GFS LOOKS A BIT DRAMATIC IN DEVELOPING
A 1008 LOW EAST OF CAPE CANAVERAL BY THURSDAY EVENING SO I WILL EASE
OFF THE VERY STRONG WINDS SHOWN BY THAT MODEL FOR THURSDAY IN FAVOR
OF THE MESOETA SOLUTION. THE MESOETA ALSO DEVELOPS A LOW EAST OF
FLORIDA BY THURSDAY EVENING BUT NOT NEAR SO DEEP. HEAVY RAINFALL
SEEMS A GOOD BET IN SOME LOCATIONS ESPECIALLY SOUTHWEST GULF COAST
AND THE LAKE REGION. HOWEVER...WE SHOULD BE ABLE TO HANDLE 3 TO 4
INCHES OF RAIN IN DRY SEASON SO WILL CONTINUE THE HEAVY RAIN WORDING
BUT WILL NOT ISSUE A FLOOD OUTLOOK. THERE MAY BE LOCALIZED URBAN
TYPE FLOODING SO MUST MONITOR. BY FRIDAY MORNING WITH CYCLOGENESIS
OVER THE ATLANTIC EAST OF THE CAROLINAS...THE WIND FLOW SHOULD BE
WEST AND NORTHWEST ENOUGH ACROSS SOUTH FLORIDA TO DRY US OUT SOME
BUT STILL SOME CHANCE FOR DIURNAL SEABREEZE SHOWERS.

EXTENDED FORECAST...AT THIS TIME SATURDAY LOOKS LIKE BELOW
CLIMATOLOGY POPS AS THE DRIER AIR AND HIGH PRESSURE BUILD IN BEHIND
THE LOW...HOWEVER STRONG IT WILL BE. FOR SUNDAY...RETURN FLOW SETS
UP AND THERE MAY BE SOME SEABREEZE TYPE SHOWERS IN THE AFTERNOON
INLAND BUT STILL BELOW CLIMATOLOGY. MONDAY AND TUESDAY LOOK LIKE A
NORMAL EAST TO SOUTHEAST FLOW AGAIN AND TYPICAL CONVECTION PATTERNS.

MARINE...WILL BACK OFF WINDS TODAY A LITTLE BUT WILL LIKELY NEED AN
EXERCISE CAUTION FOR TONIGHT AND PROBABLY SMALL CRAFT ADVISORIES FOR
THURSDAY. AT PRESENT WILL NOT GO WITH THE GFS WINDS BUT WILL USE THE
MESOETA WINDS AS A CLOSER IDEA. GENERALLY SOUTHEAST TODAY AND
TONIGHT...COMING AROUND TO THE SOUTH AND SOUTHWEST THURSDAY AND
THURSDAY NIGHT. FRIDAY THE WINDS SHOULD BE VEERING TO WEST AND
FINALLY NORTHWEST FOR THE WEEKEND.

FIRE WEATHER...IT WILL BE WET SO NO FIRE WEATHER CONCERNS.

50

STN WX  HI  LO  HI  LO  HI PPPP
-------------------------------
PBI TT 087/071 085/070 089 7883
FLL TT 086/073 085/072 088 7883
MIA TT 087/072 086/072 090 7883
APF TT 085/070 084/070 086 7982

.MIA...NONE.
Hazardous weather outlook, Apr 30, 5:45 AM EDT, 4 hours 13 minutes before
FLZ063-066>075-301500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
545 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY.

...HEAVY RAINS POSSIBLE LATE TODAY AND TONIGHT...

A COUPLE OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE SOUTHERN
GULF OF MEXICO THROUGH THURSDAY. INCREASING MOISTURE AHEAD OF THESE
DISTURBANCES WILL FUEL NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTH FLORIDA TODAY AS SEA BREEZES COLLIDE ALONG A DECAYING FRONTAL
BOUNDARY OVER THE AREA. THE INCREASED MOISTURE WILL ALSO PROMOTE
AREAS OF HEAVY RAINFALL LATE TODAY AND TONIGHT...PRIMARILY IN THE
SOUTHERN COUNTIES OF MIAMI-DADE...MAINLAND MONROE...AND COLLIER.
LOCALLY HEAVY RAINFALL RATES IN EXCESS THREE INCHES PER HOUR ARE
POSSIBLE.

IN ADDITION...WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THE
THUNDERSTORM ACTIVITY WILL ALSO BRING THE POTENTIAL FOR FREQUENT
LIGHTNING...STRONG GUSTY WINDS...AND SMALL HAIL.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE POTENTIAL FOR HEAVY RAINS WILL CONTINUE THROUGH EARLY THURSDAY
OVER SOUTH FLORIDA...THEN TAPERING OFF THROUGH LATE THURSDAY. NO
ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:05 AM EDTSpecial Marine WarningMFL55 min
Apr 30, 9:54 AM EDTSpecial Marine WarningMFL66 min
Apr 30, 11:47 AM EDTSpecial Marine WarningMFL58 min
Apr 30, 1:27 PM EDTSpecial Marine WarningMFL2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.